MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. WHITE RELOAD FOR ECHELON 45; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. WHITE RELOAD FOR ECHELON 45; STAPLE, IMPLANTABLE
Catalog Number ECR45W
Medical Device Problem Codes Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 08/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the left upper lobectomy, after a fire, noted the staples only deployed on one side of the reload, which caused massive bleeding.Changed to open operation to complete the surgery.The surgery was prolonged for about 1 hour.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 9/18/2024.D4: batch # unk.An analysis of the product could not be performed since a physical sample was not received for evaluation.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of the post-market surveillance.Additional information was requested and the following was obtained: what was the total estimated blood loss (ml)? 800~1000cc.Was a transfusion required? yes.How was the bleeding addressed? suture sewing.What was the pre and postoperative anti-coagulant and pain management protocol? unknown.Any clips, clamps, or graspers near the area where the device was being fired? no.Any strange sounds or noises heard while firing? no.Is a video available? no.Weck hem-o-lok or medal ligating clips used in the procedure? no.What stapler was used (product code)? pse45a.What are the patient's current status? discharged.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent 10/11/2024.Investigation summary: the product was returned for evaluation.Visual inspection was conducted on the returned reload.Visual analysis of the returned sample determined that one ecr45w reload was received for analysis with the reload body damaged.The reload was received with the right side fully fired, the left side partially fired ¼, with the pan and one -piece sled, not present on the reload.As the reload pan and one pieces sled were not returned for analysis, no further investigation could be performed on these components.Upon evaluation of the reload, the reload body, and some drivers were noted to be damaged.No obvious damage to the reload deck was noted, which suggests the reload, may not have been fired over a hard object.No functional test could be performed due to the condition of the reload.Based on the information currently available, a product issue was identified during the investigation of the sample received.The condition in which the reload was returned is similar to a damaged one pieces sled which is correlated to the design.This product issue will be addressed through ethicon endo surgery¿s quality system.
 
Additional Manufacturer Narrative
(b)(4).Date sent 12/3/2024.Investigation summary : the device was sent for additional evaluation.Secondary analysis confirmed the cartridge was damaged.All staples on the right side of the reload were fully deployed.Only the first four staples on the left side of the reload deployed.The pan and sled had been removed and were not provided for analysis.There was a small indentation on the cartridge deck along with one small crack.There was extensive damage on the underside of the cartridge body.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/25/2025.Additional information: photos were provided and they showed the condition of the reported event.

Brand Name
WHITE RELOAD FOR ECHELON 45
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key20250793
Report Number3005075853-2024-07039
Device Sequence Number8638413
Product Code GDW
UDI-Device Identifier10705036001768
UDI-Public(01)10705036001768(17)270930(10)114C29
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K051002
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 04/25/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECR45W
Device Lot Number114C29
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2024
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer09/25/2024
11/25/2024
04/02/2025
Initial Report FDA Received Date09/18/2024
Supplement Report FDA Received Date10/11/2024
12/03/2024
04/25/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PSE45A.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown